Early upsurge in anti‐HBs titer possibly caused by the immunomodulative, not by the mutagenetic effect of interferon and ribavirin

ArticleinHepatology Research 37(6):477 - 481 · May 2007with10 Reads
Impact Factor: 2.74 · DOI: 10.1111/j.1872-034X.2007.00059.x

    Abstract

    A patient with chronic hepatitis B and C undergoing treatment with interferon and ribavirin showed an upsurge in hepatitis B virus surface antibody (anti-HBs) titer, accompanied by a decrease in hepatitis B virus surface antigen (HBsAg) during the early treatment phase. Simultaneously, elevation of alanine aminotransferase (ALT) was observed. Subsequently, the hepatitis B virus (HBV) DNA titer decreased and HBV e antigen (HBeAg) to anti-HBe seroconversion occurred. The anti-HBs titer gradually returned to the pretreatment level after cessation of ribavirin treatment and HBV-DNA became undetectable. We found no nucleotide mutations in HBV-DNA that could explain the sudden elevation in anti-HBs titer. The appearance of anti-HBs was considered to be a break in immune tolerance against some epitopes in HBsAg, possibly the r epitope, stimulated by interferon/ribavirin treatment. The immunomodulatory effect of ribavirin might have caused this unexpected early immune response to HBsAg that preceded seroconversion to anti-HBe.